Alert archive / New York / Winter Weather Advisories in 2021
Winter Weather Advisory 19, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Nov 2, 2021, 2:18 PM EDT for 4 counties in New York. It took effect at Nov 2, 2021, 8:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 2, 2021, 2:18 PM EDT (18:18 UTC)
- In effect from
- Nov 2, 2021, 8:00 PM EDT
- Expired
- Nov 3, 2021, 11:00 AM EDT
- In force
- 15 hr
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY, Lewis County, NY, Oswego County, NY
The radar
The Buffalo radar (KBUF), 106 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008 WWUS41 KBUF 021818 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 218 PM EDT Tue Nov 2 2021 NYZ019-020-030230- /O.NEW.KBUF.WW.Y.0019.211103T0000Z-211103T1500Z/ Chautauqua-Cattaraugus- Including the cities of Jamestown and Olean 218 PM EDT Tue Nov 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 5 inches in the most persistent lake snows. * WHERE...Chautauqua and Cattaraugus counties. * WHEN...From 8 PM this evening to 11 AM EDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ NYZ006-008-030230- /O.NEW.KBUF.WW.Y.0019.211103T0000Z-211103T1500Z/ Oswego-Lewis- Including the cities of Oswego and Lowville 218 PM EDT Tue Nov 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 5 inches in the most persistent lake snows. The greatest accumulations will occur on the Tug Hill with an inch or two falling across lower elevation locations farther inland from Lake Ontario. * WHERE...Oswego and Lewis counties. * WHEN...From 8 PM this evening to 11 AM EDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ JLA
4 follow-up statements
750 WWUS41 KBUF 030211 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1011 PM EDT Tue Nov 2 2021 NYZ019-020-031015- /O.CON.KBUF.WW.Y.0019.000000T0000Z-211103T1500Z/ Chautauqua-Cattaraugus- Including the cities of Jamestown and Olean 1011 PM EDT Tue Nov 2 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 5 inches in the most persistent lake snows. * WHERE...Chautauqua and Cattaraugus counties. * WHEN...until 11 AM EDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ NYZ006-008-031015- /O.CON.KBUF.WW.Y.0019.000000T0000Z-211103T1500Z/ Oswego-Lewis- Including the cities of Oswego and Lowville 1011 PM EDT Tue Nov 2 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 5 inches in the most persistent lake snows. The greatest accumulations will occur on the Tug Hill with an inch or two falling across lower elevation locations farther inland from Lake Ontario. * WHERE...Oswego and Lewis counties. * WHEN...until 11 AM EDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$
807 WWUS41 KBUF 031030 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 630 AM EDT Wed Nov 3 2021 NYZ019-020-031500- /O.CON.KBUF.WW.Y.0019.000000T0000Z-211103T1500Z/ Chautauqua-Cattaraugus- Including the cities of Jamestown and Olean 630 AM EDT Wed Nov 3 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Lake effect snow. Additional snow accumulations of an inch or less in the most persistent lake snows. * WHERE...Chautauqua and Cattaraugus counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ NYZ006-008-031500- /O.CON.KBUF.WW.Y.0019.000000T0000Z-211103T1500Z/ Oswego-Lewis- Including the cities of Oswego and Lowville 630 AM EDT Wed Nov 3 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Lake effect snow. Additional snow accumulations of 1 to 2 inches in the most persistent lake snows. The greatest accumulations will occur on the Tug Hill Plateau. * WHERE...Oswego and Lewis counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$
300 WWUS41 KBUF 031319 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 919 AM EDT Wed Nov 3 2021 NYZ019-020-031430- /O.CAN.KBUF.WW.Y.0019.000000T0000Z-211103T1500Z/ Chautauqua-Cattaraugus- Including the cities of Jamestown and Olean 919 AM EDT Wed Nov 3 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Rain and snow showers will continue across the Southern Tier today. Expect minimal additional snow accumulations. Use caution on untreated roads as there still could be some slick spots this morning with temperatures in the lower 30s. $$ NYZ006-008-031500- /O.CON.KBUF.WW.Y.0019.000000T0000Z-211103T1500Z/ Oswego-Lewis- Including the cities of Oswego and Lowville 919 AM EDT Wed Nov 3 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Lake effect snow. Additional snow accumulations of an inch or less in the most persistent lake snows. Expect the majority of the additional accumulating snow to occur on the Tug Hill. * WHERE...Oswego and Lewis counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ JLA
918 WWUS41 KBUF 031454 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1054 AM EDT Wed Nov 3 2021 NYZ006-008-031600- /O.EXP.KBUF.WW.Y.0019.000000T0000Z-211103T1500Z/ Oswego-Lewis- Including the cities of Oswego and Lowville 1054 AM EDT Wed Nov 3 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM EDT THIS MORNING... Lake effect rain and snow showers continue to diminish east of Lake Ontario. Expect minimal additional snow accumulations the rest of the day. Use caution on untreated roads inland from Lake Ontario and at higher terrain locations as there could still be some slick spots through midday as temperatures slowly warm into the middle 30s. $$ JLA
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Nov 2, 10:51 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Nov 2, 10:51 AM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1051 AM EDT Tue Nov 2 2021
.SYNOPSIS...
Lake effect showers will continue through Wednesday. Off Lake Erie,
most of the lake effect will be across the Southern Tier. Off Lake
Ontario, most of the lake effect will be from Watertown to the Tug
Hill. Most of the lake effect will be rain, but there is the
potential for some accumulating snows east of the lakes across
the higher terrain, especially tonight into early Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
First snowflakes of the season flying this morning in parts of
Southern Tier and east of Lake Ontario as colder air continues
to cross the lower Lakes. BUF sounding this morning showed H85
temps of -5c with inversion heights 5-6kft, more than sufficient
to support at least light lake effect.
Generally, lake effect has spread out into scattered showers
over Southern Tier off Lake Erie in the last couple hours. For
most part, ptype is mainly rain though there were some wet
snowflakes earlier this morning. Off Lake Ontario, more focused
west to east oriented band of lake effect is streaming into
southern Jefferson county and across the Tug Hill though signs
in the radar that this band will start to drift north. Higher
terrain has seen switch to mainly snow there with a coating of
accumulation observed. Though lake effect will persist in both
areas into this afternoon, lessening large scale support due to
exiting shortwave and a bit of daytime insolation will limit
intensity.
Though higher terrain locations across Southern Tier and east of
Lake Ontario are still in the mid 30s, temps all areas will reach at
least the low 40s this afternoon. Still a bit of a breeze with gusts
25-30 mph at times near the Lakes.
More of an accumulating snow concern develops tonight for the higher
terrain east of the lakes.
Extreme instability develops tonight with lake induced equilibrium
levels up to nearly 25K feet with LICAPES values near 1500
J/Kg. This degree of instability will generate healthy
convective bands off the lakes. Mesoscale models showing a
pretty decent QPF signal on the order of a half inch or more.
850 mb temperatures dropping to near -8C will be plenty cold
enough for interior sections to be all snow. If confidence of a
steady state nature of the band orientation was higher, might
be inclined to consider headlines for this event. However,
initial westerly flow regime quickly veers northwesterly
overnight and this reorientation of the flow/bands could limit
snowfall potential. Despite this, parameters would suggest a
fairly high likelihood for the first accumulating snowfall for
some of the higher terrain east of the lakes, possibly in the
2-4/3-5" range. Snow-to-liquid ratios likely on the wetter side
something in the 8-10:1 range. How much snow gets "lost" as it
melts is almost always an unknown, but once we get a coating to
build off of we will be good to go. Will continue to mention
the accumulating snow risk for the higher terrain in the HWO
products, although later shifts may need to consider a headline,
if better confidence can be gained.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Cyclonic flow continues across the eastern Great Lakes through
Thursday night. A combination of scattered showers and lake effect
showers will be ongoing Wednesday morning as a shortwave trough
crosses the region. Most precipitation will be snow early Wednesday
morning as temperatures cool to near freezing tonight. Rain showers
are expected along the lake shores. If showers occur, snow showers
are possible across the lake plains including Buffalo and Rochester
Metros Wednesday morning. Temperatures will climb into the 40s by
Wednesday afternoon and any snow showers will transition to rain
showers. Only trace amounts of snow are expected across the lower
elevations with a dusting possible across the higher terrain
Wednesday morning.
Cold air aloft persists across the region while heights slightly
increase Wednesday night. Surface high pressure will move over the
Ohio Valley and extend into the eastern Great Lakes. Shear increases
while west-southwest flow becomes light across the Lakes.
Disorganized lake effect rain and snow showers will retreat closer
to the Lakes into Thursday morning. Little to no accumulation
expected. Outside of these showers, cool Wednesday night with
temperatures falling into the upper 20s to low 30s.
A compact closed low will approach the region Thursday. This will
increase large scale lift across the Lakes while 850mb temperatures
remain around -6C. Southwest flow will increase ahead of the trough
and lake effect rain showers will become better organized along and
northeast of the Lakes. Surface high pressure across the region will
limit duration of these showers as they diminish towards Thursday
night. High temperatures will rise into the mid 40s Thursday.
Another chilly night Thursday night with lows in the mid to upper
20s to low to mid 30s near the lake shores.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A trough across the Northeast Friday will track east into the
northern Atlantic Ocean by Saturday. Lake effect rain and snow
showers will come to an end Friday-Friday night. Surface high
pressure will move overhead through the weekend and dry weather is
expected into next Monday.
The core of the cold air will move east into the weekend and
temperatures will gradually increase day by day. Temperatures will
start off below normal Friday (upper 40s) and become near normal by
Monday (mid 50s.)
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Plumes of lake effect clouds will continue east of Lake Erie and
Lake Ontario through tonight.
Most of the precipitation east of the lakes will be rain through
this afternoon, Expect areas of MVFR VSBY and CIGS within the lake
bands. Impacts from Lake Erie lake effect will be limited to KJHW
and Lake Ontario lake effect impacts will be limited to KART.
Colder air arriving tonight will bring more snow to the lake effect
areas, initially east of the lakes tonight then shift southeast of
the lakes overnight. Expect MVFR CIGS/VSBY in the bands with local
IFR in the heaviest showers.
Outside of lake effect areas VFR will prevail tonight through
Tuesday, including KBUF, KIAG, and KROC.
Outlook...
Tonight through Thursday...MVFR/VFR with lake effect showers
likely east of the lakes. Rain will mix with snow across the
higher terrain. Local IFR where snow mixes in.
Friday and Saturday...Mainly VFR.
&&
.MARINE...
With a broad mid level trough across the Great Lakes, an extended
period of moderate to strong westerlies on Lake Erie and Ontario is
expected through the middle of the week. Small Craft Advisories
remain in effect on both lakes as outlined below.
Conditions will become more favorable for waterspouts through the
middle of the week as lake induced instability increases and wind
speeds decrease, allowing stronger convergence to develop.
Waterspouts are most common in and near bands of lake effect showers
and towering cumulus.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for LEZ040-041.
Small Craft Advisory until 2 AM EDT Wednesday for
LOZ042>045.
&&
SYNOPSIS...Hitchcock/JLA/TMA
NEAR TERM...JLA/TMA
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...Hitchcock/JLA/TMA
MARINE...Hitchcock/JLA/TMAHazardous weather outlook, Nov 2, 7:28 AM EDT, 6 hours 50 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Buffalo NY 728 AM EDT Tue Nov 2 2021 NYZ001>005-010-011-013-014-030945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario- 728 AM EDT Tue Nov 2 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-030945- Oswego-Jefferson-Lewis- 728 AM EDT Tue Nov 2 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Accumulating lake effect snow is expected across higher terrain including the Tug Hill and western Adirondacks tonight. The potential exists for several inches of snow. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional accumulating lake effect snow is possible Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-030945- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 728 AM EDT Tue Nov 2 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Accumulating lake effect snow is expected across higher terrain tonight. The potential exists for several inches of snow. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional accumulating lake effect snow is possible Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-SLZ022-024-030945- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 728 AM EDT Tue Nov 2 2021 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. There is a chance for waterspouts on Lake Erie and Lake Ontario. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for waterspouts Wednesday on Lake Erie and Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-030945- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 728 AM EDT Tue Nov 2 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Nov 2, 11:18 AM EDT, 3 hours before
Special Weather Statement National Weather Service Buffalo NY 1118 AM EDT Tue Nov 2 2021 NYZ007-008-021545- Jefferson-Lewis- 1118 AM EDT Tue Nov 2 2021 ...LAKE EFFECT SNOW CONTINUES OVER HIGHER TERRAIN OF SOUTHERN JEFFERSON AND CENTRAL LEWIS COUNTY... At 1115 AM, regional radar shows a band of lake effect rain and snow from Sackets Harbor and Adams east to Copenhagen and Croghan. This band of lake effect will drift north through Noon today before beginning to diminish. Accumulating snow has already occurred over portions of the Tug Hill this morning. Across the higher terrain, expect a slushy coating to an inch of snow as this band moves through the area. Untreated roads and those not heavily traveled could have a few slick spots as temperatures are still in the lower to middle 30s. Primary roads and those roads across the lower terrain will likely remain just wet. Locations impacted include... Watertown, Carthage, Lowville, West Carthage, Adams, Adams Center, Barnes Corners, Denmark, New Bremen, Watson, Sackets Harbor, Martinsburg, Smithville, Rodman, Lorraine, Copenhagen, Croghan, Castorland, Ellisburg and Worth. Conditions can deteriorate rapidly in winter weather situations. Slow down and allow extra time when traveling. LAT...LON 4373 7614 4394 7617 4399 7516 4371 7512 JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 11:18 AM EDT | Special Weather Statement | BUF | Lewis | 27 min |
Nearby
Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.